National

University of Tokyo Hospital admits nurse administered wrong medication to boy who subsequently died

Kyodo

The University of Tokyo Hospital has revealed that one of its nurses mistakenly gave the wrong medication to a boy in 2015, admitting it “might have had some kind of an impact” leading to his death the day after being given the medicine.

According to the hospital, the nurse was trying to administer the medicine via an infusion to the boy, who was suffering from serious multiple organ failure.

The nurse stopped the process to answer the phone, and when she restarted the infusion she picked up a drug for a different patient by mistake.

The nurse had written the boy’s name on the infusion tool, but the wrong medicine did not have a patient’s name on it and the nurse failed to make a final check, the hospital said Tuesday.

As a result, 13 kinds of drugs, including an anti-epileptic agent, were infused in large amounts, according to Naoki Tani, a lawyer for the family of the boy from Tokyo. The hospital noticed the mistake when the boy’s condition worsened several minutes after the medication was administered.

Based on an investigation by a committee, including external members, the hospital said the act could have had an impact on the boy’s death, although they could not clarify to what extent.

In order to prevent a repeat, the hospital said it plans to introduce a system of managing medicines using barcodes and ensuring proper checks are done before administering drugs to patients.

“The hospital’s management of drugs was perfunctory,” the boy’s mother said in a statement. “Nurses have sole discretion on the rules for providing medicines in the hospital after they were prescribed, with no one else to check them when they are given to patients.”

Although the boy’s family does not plan to file a criminal complaint against the hospital, the mother requested that the hospital disclose on its website what measures are actually being taken to prevent another death.

Tani said although the boy was in a serious condition before the medication, it was not life-threatening.

Coronavirus banner